Log in with your email address username.

×

Important notice

doctorportal Learning is on the move as we will be launching a new website very shortly. If you would like to sign up to dp Learning now to register for CPD learning or to use our CPD tracker, please email support@doctorportal.com.au so we can assist you. If you are already signed up to doctorportal Learning, your login will work in the new site so you can continue to enrol for learning, complete an online module, or access your CPD tracker report.

To access and/or sign up for other resources such as Jobs Board, Bookshop or InSight+, please go to www.mja.com.au, or click the relevant menu item and you will be redirected.

All other doctorportal services, such as Find A Doctor, are no longer available.

Clozapine-induced maculopathy

- Featured Image

A 57-year-old man was treated for schizophrenia with clozapine 900 mg daily over 22 years. His history included epilepsy, hypertension and hypercholesterolaemia, which was treated with clonazepam, clonidine and atorvastatin. Examination showed acuity 6/5 bilaterally, corneal and macular pigmentation (Figure, A, arrow, compared with B, which is normal macula), with subfoveal atrophy and disruption of the photoreceptor-retinal pigment epithelium junction on optical coherence tomography scan ([OCT]; Figure, C compared with D, which is a normal OCT, arrows), and left eye macular dysfunction on multifocal electroretinography ([ERG]; Figure, E compared with F, which is a normal ERG). These changes were similar to previously described clozapine-associated retinopathy.1 Clonazepam is associated with depigmentary retinopathy and normal ERG responses.2 Clonidine and atorvastatin have no documented retinopathy. The patient’s hyperpigmentation may be due to clozapine absorption via the choroid, binding to retinal pigment epithelium and interrupting photoreceptor phagocytosis.

email